Colorado, 2003Winter Storm in Colorado, November 25 to 27, 2003
November 25 to 27, 2003 · NWS GJT · 1 event in 1 county or zone
A strong jet stream and upper level disturbances moved across western Colorado bringing heavy snow and strong winds to much of the mountains of northwest Colorado. Snowfall amounts from 10 to 20 inches were reported across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream and upper level disturbances moved across western Colorado bringing heavy snow and strong winds to much of the mountains of northwest Colorado. Snowfall amounts from 10 to 20 inches were reported across the area. Strong winds caused blowing and drifting snow which reduced visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 25, 2:31 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Nov 25, 2:31 PM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MST TUE NOV 25 2003
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...NEXT STORM ON TRACK
WITH SNOWFALL ONGOING AT THIS TIME OVER THE NORTHERN MOUNTAINS AND
THE STEAMBOAT AREA. FIRST WAVE TODAY HAS MOISTENED THINGS UP AND
PRIMED THE PUMP FOR THE NEXT SHOT STARTING TONIGHT. INSTABILITY
INCREASES TONIGHT AS -32 COLD CORE AT 500 MB APPROACHES FROM THE
NORTHWEST. COLD ADVECTION CONTINUES AS THIS COLD POOL MAKES ITS WAY
OVER NORTHERN CO BY WED AFTERNOON RESULTING IN IMPRESSIVE
INSTABILITY. IN ADDITION TO THE INSTABILITY...AT THE UPPER LEVELS THE
POLAR JET REMAINS POSITIONED OVER THE FORECAST AREA TONIGHT WITH
120KT CORE TRANSLATING ACROSS THE NORTHERN HALF ON WED AFTERNOON. THE
JETS POSITION WILL AID THE OROGRAPHIC COMPONENT...INITIALLY FAVORING
WESTERLY SLOPES TONIGHT AND EARLY TOMORROW...THEN SHIFTING TOWARDS
THE NORTHWEST SLOPES DURING THE AFTERNOON.
THIS EVENT WILL MAINLY EFFECT THE NORTHERN HALF OF THE FORECAST AREA
AND HAVE UPPED THE WINTER WATCH TO A WARNING ZONES 4 AND 13...AND AN
ADVISORY ZONE 10. DURATION AND INTENSITY WILL BE GREATEST OVER ZONE 4
WITH 10-18 INCHES TOTAL OVER (INCLUDING A COUPLE INCHES TODAY) BY
LATE WED NIGHT. INSTABILITY WILL PRODUCE PERIODS OF HEAVY SNOW...
ESPECIALLY TOMORROW WITH BLOWING AND DRIFTING SNOW ALSO EXPECTED.
WEDNESDAY NIGHT...THE ATMOSPHERE WILL BEGIN TO STABILIZE AS LOSS OF
JET SUPPORT AND WARM ADVECTION ALOFT ERODES THE MOIST LAYER THROUGH
THE NIGHT. SNOWFALL WILL DIMINISH OVERNIGHT...HOWEVER ADDITIONAL
LIGHT ACCUMULATIONS ARE EXPECTED IN THE HIGHLIGHT AREA.
LONG-TERM DISCUSSION...
THURSDAY THROUGH TUESDAY...MEDIUM RANGE MDLS IN PRETTY GOOD
AGREEMENT ON HEMISPHERIC SCALE WITH THE USUAL MINOR DIFFERENCES IN
SMALLER SCALE PHENOMENA. ON THURSDAY A NORTHWEST FLOW ALOFT SHOULD
CONTINUE A FEW OROGRAPHIC SNOW SHOWERS OVER THE NORTHERN MTNS THRU
THE MORNING. A PROGRESSIVE RIDGE BUILDS OVER THE AREA FRIDAY WITH
CLEARING SKIES AND WARM ADVECTION. THE RIDGE WILL BE FLATTENED
SATURDAY AS THE NEXT SYSTEM DEVELOPS OFF THE COAST OF CALIFORNIA.
THIS WILL BRING HIGH CLOUDS INTO THE CWA FROM THE WEST...SPREADING
OVER THE ENTIRE CWA BY SAT AFTERNOON. SOME UNCERTAINTY BEYOND THIS
TIME AS EC AND GFS SHOW A TENDENCY TO FORM A CUTOFF LOW OFF THE
COAST. THE GFS SOLUTION HAS THIS FEATURE FURTHER EAST IMPACTING OUR
WEATHER. AS SUCH THE DEFORMATION ZONE AND MODERATE JET APPEAR TO
BECOME PARKED OVER THE AREA BY SAT EVENING AND THRU SUN. WILL
CONTINUE ISOLD TO SCT POPS OVER MOST AREAS SUN. MOISTURE BEGINS TO
DECREASE MONDAY...BUT HARD TO TIME HOW FAST IT WILL SHEAR TO THE
NORTH...THUS LEFT THE LOW END POPS IN CURRENT FORECAST.
BY LATE MONDAY SKIES SHOULD CLEAR WITH WARM ADVECTION OVER THE
AREA...SO WENT FOR A DRY AND WARMER TUE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR TONIGHT THROUGH WEDNESDAY NIGHT FOR
COLORADO ZONES 004/013.
WINTER WEATHER ADVISORY TONIGHT THROUGH WEDNESDAY NIGHT FOR
COLORADO ZONE 010.
.UT...NONE.
&&
EH/MCHazardous weather outlook, Nov 25, 4:39 AM MST, 13 hours 21 minutes before
COZ001>014-017>023-UTZ022>025-027>029-261131-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 AM MST TUE NOV 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
FOR EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
WINDS WILL INCREASE OVER THE HIGHER MOUNTAINS TODAY WITH SNOWFALL
INCREASING OVER THE NORTHERN MOUNTAINS TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
THE NEXT PACIFIC STORM BRINGS THE POSSIBILITY OF SIGNIFICANT
SNOWFALL LATE IN THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
JOE RAMEY
Winter Storm, Elkhead and Park Mountains
- When
- November 25, 6:00 PM MST to November 27, 4:30 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Utah, November 25 to 26, 2003$200,000 · 6 events
- Winter Weather in Colorado, November 25 to 27, 20035 events
- Flooding in Indiana, November 25 to 29, 20034 events
- Heavy Snow in Montana, November 25 to 26, 20033 events
- Heavy Snow in Idaho, November 25 to 26, 20033 events
- Heavy Snow in New York, November 25, 20032 events
- Winter Storm in Montana, November 25, 20032 events
- Heavy Snow in Idaho, November 25 to 26, 20032 events
- Heavy Snow in Oregon, November 25, 20031 event
- Heavy Snow in Idaho, November 25 to 26, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331397.